Bisphosphonates and Dental Implants

September 2, 2016
by FastNewSmile®

Oral Bisphosphonates are used or taken to help prevent osteoporosis. They help prevent bone from breaking down and increase bone density. When a patient needs to get an implant, bone graft, or extraction, cells are needed to make bone and remove the bone; and the bisphosphonates interfere with the healing and restoring process. Fosamax can affect the way the jawbone breaks down and remodels which in turn affects the healing element of dental implants. Osteonecrosis can occur in patients taking these drugs because of the makeup of the drug. Osteonecrosis is when the bone becomes exposed in the mouth and the gum doesn’t heal over it. This is most common in the lower jaw vs. the upper jaw. A patient’s risk of ostenecrosis increases if the has been taking the medications longer than three to four years and can remain in their body for several more.

Osteonecrosis symptoms include: Irregular sores with exposed jaw bone, infection, pain or swelling in the infected jaw, altered sensation such as numbness or a heavy feeling in the jaw. Patients taking bisphosphonate drugs can be at risk of delayed healing and spontaneous soft tissue breakdown causing exposure of the jaw bone after extractions, dental implants, and other oral surgical procedures. Bone remodels all the time; when you walk, exercise, run etc.. you create microfractures in your bone. Because microfractures are constantly occurring in your bone, it is consistently healing itself by creating new bone to heal the microfractures. This process is done by the harmonious work of two different types of cells: osteoblasts (bone-producing cells) and osteoclasts (bone-resorbing cells). Bisphosphonates cling to the bone and integrate into the bone makeup. When the bone tries to repair itself, the drug gets absorbed into the osteoclasts (the bone-resorbing cells) which hinders the bone resorption. Over time, the bone remodeling becomes suppressed which leaves the bone brittle and unable to repair microfractures. In theory, if a patient is taking bisphosphonates and the microdamage cannot be repaired, osteonecrosis can occur.